Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 3, 2018, 10:33 AM EDT for Charleston County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 10:33 AM EDT (14:33 UTC)
- Expired
- Aug 3, 2018, 11:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117
WWUS82 KCHS 031433
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
1033 AM EDT FRI AUG 3 2018
SCZ045-050-052-031500-
Inland Berkeley-Tidal Berkeley-Charleston-
1033 AM EDT FRI AUG 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 1032 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over James Island, or near Fort Sumter, moving
north at 30 mph. Wind gusts of over 45 mph have been measured with
this storm at the Folly Beach Pier.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Naval Weapons Station
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3280 7972 3273 7985 3266 7986 3258 8004
3301 8001 3306 7967
TIME...MOT...LOC 1432Z 185DEG 28KT 3273 7994
$$
MTEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:16 AM EDT, 17 minutes earlier.
Area forecast discussion, Aug 3, 10:16 AM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1016 AM EDT Fri Aug 3 2018
.SYNOPSIS...
Unsettled conditions will persist today as the region remains
within deep plume of tropical-like moisture situated between
high pressure offshore and an inland trough of low pressure.
Atlantic high pressure will build in for the weekend, before
another inland trough develops during the early and middle
parts of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update: Morning radar imagery shows the bulk of rainfall over
the Charleston Tri-County area, with far less coverage
elsewhere. These showers and thunderstorms will gradually drift
to the NNE over the next 2-3 hours, producing heavy rainfall.
POPs were increased in these locations during this time period
to reflect the trends, then meshed into the afternoon forecast.
Luckily, the storms are moving fast enough and training has been
limited. This is limiting the amount of heavy rainfall over a
short time period. Though, any training that does occur over the
next few hours will cause flooding concerns and prompt at least
flood advisories. The risk is higher for coastal locations of
Charleston, Beaufort, and Savannah during the upcoming high
tide. The hourly temperature curves continue to be severely
impacted by the rainfall. Areas within heavy rain are in the low
to mid 70s and "drier" areas further inland that are
experiencing some sunshine are already well into the 80s. More
adjustments will be needed to the hourlies as the day
progresses, driven by how much rain-cooled air occurs each hour.
Rest of Today: The area is still stuck between strong ridging
in the Atlantic and an anomalous trough from the Great Lakes to
the lower Mississippi valley. Between these two large scale
features there remains a long plume of deep tropical-like
moisture, with it's origins in the Gulf of Mexico and even into
the Pacific. It is characterized by PWat values in excess of 2
inches, or close to or greater than the 90th percentile for
early August. Strong upward omega fields and upper level
difluence will combine with the elevated moisture to produce yet
another unsettled and soggy day across the entire forecast
district.
The rainfall potential currently over the Charleston Tri-County
area will transition to the entire coastline as the afternoon sea
breeze develops and then moves inland. We continue to include
mention of heavy rain at times.
For many areas there has been rainfall every day but once or
twice since July 16th. The grounds are thoroughly saturated and
it won't take much rainfall to generate at least minor flooding
and Flood Advisories. Hence, the Flash Flood Watches continue
into this afternoon. Though, some locations will experience a
break in rainfall (mainly our inland GA counties), perhaps
lasting several hours before new convection from the sea breeze
pushes through and douses the area with more rain.
There was small dam break in northern Bulloch County late
yesterday, and we are in touch with EM officials regarding
whether any additional products are needed.
Extensive cloud cover will limit the strength of the instability,
and thus there doesn't appear to be much if any severe threat.
However, given the saturated soils and the potential for at
least 30-40 mph wind gusts in a few of the stronger storms,
there certainly could be a few trees that are knocked down even
with these sub-severe conditions.
Temps will yet again average below normal, and the diurnal
curve will be significantly altered by the rain-cooled
conditions.
Tonight: There looks to finally be some progression to the
persistent blocking pattern, as the sub-tropical ridge noses in
behind a departing Tutt Low off the Delmarva, while the trough
further inland begins to lift out. Convection inland will
diminish by the early to mid evening, but during the post-
midnight period there is an increase in coastal convergence yet
again. This will allow for increasing rain chances again over
the Charleston tri-county, at least into the scattered range.
Locally heavy rainfall is possible, especially near the coast,
and we'll need to closely watch radar trends in downtown
Charleston for the high tide around 1 to 130 am. Low temps will
be near normal.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
Weak mid-to-upper level ridging aloft will slide overhead this
weekend and remain in place through early next week. At the surface,
the area will remain on the western periphery of Atlantic high
pressure as lee troughing develops inland. Low level southerly flow
over the weekend will continue the stream of moisture into the area
Saturday and Sunday. This moist airmass remains in place Monday as
the high shifts overhead and light flow prevails.
Saturday will bring near normal thunderstorm chances with activity
mainly along and ahead of the resultant sea breeze that will form
and move inland through the afternoon. By Sunday, ridging aloft and
the associated subsidence/dry air and capping will limit the
convective activity, and only isolated, short-lived thunderstorms
are expected in the afternoon. By Monday, the strongest ridging
aloft will slide south and west of the area, with the accompanying
modest height falls aloft spelling a return to more typical
summertime afternoon thunderstorm coverage. Weak low and mid level
lapse rates will preclude any significant severe threat through the
period , though a few strong storms cannot be ruled out mainly late
Saturday and Monday afternoons.
High temps will be below normal Saturday as impressive low level
moisture will keep mostly cloudy conditions in place through the
day. Increased sunshine Sunday and Monday result in temps near to a
few degrees above normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
H5 heights will slowly fall through the early to middle part of next
week as troughing develops across the eastern US. The main trough
axis looks to remain west of the area through the period, but weak
shortwaves progressing around the southern periphery of the trough
could result in periods of enhanced lift. At the surface, ridging
south of the area and persistent lee troughing inland will cause low
level flow to trend more west-southwesterly, and ample low level
moisture sourced from the Gulf of Mexico will remain in place.
Overall, thunderstorm chances will be modestly above normal,
reaching into the high-end chance range each afternoon, with the
usual diurnal trend of convective focus shifting over marine areas
at night. Temps will generally be near normal.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
12 TAFs: The terminals will experience additional SHRA/TSRA
that will traverse the area within a rich tropical plume of
moisture from the Gulf of Mexico, resulting in occasional heavy
rains, gusty winds and flight restrictions. While a direct hit
at either terminal can occur at most any time, the greater
chances will be from mid morning through mid afternoon at KCHS,
and from late morning through late afternoon at KSAV. We show
nothing lower than temporary MVFR conditions in the convection,
but brief IFR is certainly possible. Later tonight there will be
additional SHRA/TSRA developing near KCHS, resulting from low
level convergence.
Extended Aviation Outlook: VFR conditions will prevail through the
period, though brief restrictions in passing afternoon storms are
possible most days.
&&
.MARINE...
Today and tonight: The sub-tropical ridge centered between SE
New England and Bermuda will slowly begin to build in from the
E-NE, producing S'erly winds that are generally at or below 15
kt. The resulting seas will average 2-4 ft throughout. Mariners
are advised that showers and t-storms will impact the waters
this morning (mainly the SC waters) and early afternoon (all
waters). Coverage is expected to decrease late this afternoon
into tonight. Storms will produce heavy rains at times reducing
visibilities under 1 nm, frequent cloud to water lightning
strikes, and gusts nearing 30 kt at times.
Saturday through Wednesday: Atlantic high pressure will maintain
control over the weekend, keeping light southerly flow in place,
with gusty winds near the coast each afternoon as the sea breeze
forms. Winds remain light to moderate, but back more southwesterly
early next week as ridging develops south of the area and troughing
persists inland. No significant swells will impact the coastal
waters, with seas remaining in the 2 to 3 foot range.
Waterspouts: Given lighter wind fields there appears to be some
potential for isolated waterspouts each morning from Saturday
through Monday.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 7 PM EDT this evening for GAZ087-088-
099>101-114>119-137>141.
SC...Flash Flood Watch until 7 PM EDT this evening for SCZ040-042-
043-047>049-051.
Flash Flood Watch until 5 PM EDT this afternoon for SCZ044-045-
050-052.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Aug 3, 4:29 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 429 AM EDT Fri Aug 3 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-040830- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Inland Jasper-Beaufort- Coastal Colleton-Coastal Jasper- 429 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. SCZ044-045-050-052-040830- Dorchester-Inland Berkeley-Charleston-Tidal Berkeley- 429 AM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-040830- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 429 AM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 3, 10:32 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM MARINE TSTM WIND 1 SW FOLLY BEACH 32.65N 79.94W
08/03/2018 M53 MPH AMZ350 SC MESONET
WEATHERFLOW SENSOR REPORTED 46 KNOT WIND GUST.
&&
EVENT NUMBER CHS1800665
ETMLocal storm report, Aug 3, 10:33 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1033 AM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM MARINE TSTM WIND 1 SW FOLLY BEACH 32.65N 79.94W
08/03/2018 M49 MPH AMZ350 SC MESONET
WEATHERFLOW SENSOR REPORTED 43 KNOT WIND GUST.
&&
EVENT NUMBER CHS1800666
ETMSpecial weather statement, Aug 3, 10:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
1033 AM EDT FRI AUG 3 2018
SCZ045-050-052-031500-
Inland Berkeley-Tidal Berkeley-Charleston-
1033 AM EDT FRI AUG 3 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 1032 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over James Island, or near Fort Sumter, moving
north at 30 mph. Wind gusts of over 45 mph have been measured with
this storm at the Folly Beach Pier.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Naval Weapons Station
Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3280 7972 3273 7985 3266 7986 3258 8004
3301 8001 3306 7967
TIME...MOT...LOC 1432Z 185DEG 28KT 3273 7994
MTEThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:13 PM EDT | Flash Flood Watch | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 21 hr |
| Aug 3, 10:27 AM EDT | Special Marine Warning | CHS | 33 min | |
| Aug 3, 11:46 AM EDT | Special Marine Warning | CHS | 51 min | |
| Aug 3, 2:14 PM EDT | Special Weather Statement | CHS | Allendale | 31 min |
| Aug 3, 2:49 PM EDT | Special Weather Statement | CHS | Dorchester | 26 min |
| Aug 3, 3:10 PM EDT | Special Weather Statement | CHS | Bamberg | 35 min |
| Aug 3, 4:07 PM EDT | Special Weather Statement | CHS | Dorchester | 38 min |
| Aug 3, 4:22 PM EDT | Special Weather Statement | CHS | Dorchester | 23 min |
| Aug 3, 4:32 PM EDT | Special Weather Statement | CHS | Jasper | 28 min |
| Aug 3, 4:48 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 87 min |
| Aug 3, 4:49 PM EDT | Special Weather Statement | CHS | Dorchester | 41 min |
| Aug 3, 5:22 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 83 min |
| Aug 3, 6:17 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 58 min |
| Aug 3, 6:57 PM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 33 min |
| Aug 2, 8:03 PM EDT | Areal Flood Advisory | CHS | Bulloch | 117 min |
| Aug 3, 3:22 PM EDT | Special Weather Statement | CHS | Effingham | 38 min |
| Aug 3, 3:38 PM EDT | Special Weather Statement | CHS | Bryan | 37 min |
| Aug 3, 3:39 PM EDT | Special Weather Statement | CHS | Bryan | 21 min |
| Aug 3, 7:10 PM EDT | Areal Flood Advisory | CHS | Bulloch, Candler, Evans | 80 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.